PPI’s for NSAID Prophylaxis – Case Study

PPI’s for NSAID prophylaxis is a common practice I’ve seen by numerous clinicians.  In the geriatric population especially, there is significant GI ulcer risk from NSAIDs.  The problem of polypharmacy is a big one, make sure you are paying attention to the diagnosis the PPI is being used for!

The case: A 82 year old female with a past medical history of osteoarthritis, hypertension, hyperlipidemia, and coronary artery disease was having increasing osteoarthritic pain.  Increases in acetaminophen were not adequately relieving this patient’s pain.  Cold weather seemed to give this particular patient problems.

The primary provider desired to initiate naproxen 500 mg twice daily to help manage the pain.  With the naproxen, it was felt that this patient would need GI prophylaxis to try to prevent an NSAID induced ulcer.  She was placed on omeprazole 20 mg daily with the naproxen.

The patient started the naproxen without much relief, which led to further assessment by the primary provider with initiation of tramadol as needed.  At this point, the patient had stopped taking the naproxen.  The patient was now hospitalized for a non-pain related reason, never told to discontinue the PPI, and upon hospital discharge, a new diagnosis for the omeprazole was clarified:  she was now diagnosed with GERD even though she had never had a GI problem throughout the previous several years.

This is a classic case of the “healthcare team” not paying attention.  Don’t lose faith however, we can continually ask and assess these things at every visit and make sure we are not adding to the problem of polypharmacy!

Enjoy these real world scenarios?  Follow the blog and get more free stuff!  My 6 page PDF 30 medication mistakes is full of lessons learned from the front lines of clinical pharmacy!  It’s free 🙂

Eric Christianson, PharmD, BCPS, CGP

18 Comments

  1. Mel

    A really interesting case. Seems like the prescriber should have tried Celebrex first instead of Naproxen and a PPI (although the patient’s drug plan may have made trying Celebrex first impossible).

    I think this happens a lot. I have previously written about how a world famous gastroenterologist takes more patients OFF PPIs than often than he starts patients on PPIs.

    Reply
  2. Shree Patel

    Hi,

    As a current pharmacy student, I personally love reading such case studies and would like to thank you for sharing!

    For this particular case, I was hoping if you could please discuss the physician’s decision of putting the patient on PPIs. There are some conflicting studies regarding the increased risk of osteoporosis in patients on PPIs. As a clinician, would you feel comfortable starting an elderly female patient (who by old age and gender would at the very least be slightly already at risk for osteoporosis) on a PPI for prophylactic use? I ask this because the association between the two is not well established.

    I guess what I would like to know is if there was a different option available for this particular patient? How else could you treat this patient?

    Reply
    • Eric Christianson

      Thanks for the comment Shree…we always need to assess risks versus the benefits of therapy. If a patient has Barrett’s esophagus, long term PPI use is likely going to be necessary and likely even if the patient has osteoporosis. It is a tough call and a bunch of different patient specific factors go into making that decision.

      Reply
  3. Jamilu

    Are you saying it is the omeprazole that caused the GERD?

    Reply
    • Eric Christianson

      Good question, I’m trying to emphasize the point of using medications to treat side effects of medication. Patients often will get labeled with “GERD” simply because they are on a PPI. In this case, the patient did not have any GI problems, but the provider wanted to start the PPI to protect the stomach…hopefully I didn’t confuse you more?!?

      Reply
      • ahmef

        Sorry more clarification Eric
        thanks

        Reply
  4. muhammad

    which action would be the best in this case ( regarding the use of naproxen and ppi ) ?

    Reply
  5. Bill Jones

    This is clearly a situation when more information is needed. Where is the pain? Knees and hips could be treated differently. Knees might be treated with capsaicin or diclofenac topically, but hips will not respond. What else was tried in the past? Fixed doses of acetaminophen might be a safer alternative any NSAID. The risk of CV event increases with celecoxib compared to naproxen. With a history of CAD, is she taking aspirin? If yes, the CLASS study results showed those taking aspirin + celecoxib has the SAME rate of significant GI events as those taking older NSAIDs (either ibuprofen or naproxen). Additionally, the dose of naproxen is very high for OA that might be treated with an analgesic dose of an NSAID (e.g., ibuprofen 200 mg as needed) and would have started at a lower dose. Since did not get relief with high dose naproxen, would not be surprised different NSAID would not be effective.

    I agree that this was not paying attention. The abbreviation WNL often means “We never looked”. It also shows how disconnected medical records are despite having electronic medical records.

    Reply
    • Annek

      This pt has hypertension as well. NSAID can aggravate the hypertension and can cause renal issues. So ibuprofen, naproxen etc..are not always a good choice ESP if taken chronically. Remember, she is 82 not 52

      Reply
    • JBB

      NSAID can negate aspirin blood thinning effects so would be pointless and perhaps plavix or other thinner required

      Reply
  6. Annek

    My question. If the patient was taking ASA 81 mg daily , would the PPI be warranted?

    Reply
    • Katie

      Not if indication is CVD prevention

      Reply
      • Annek

        Regardless of what ASA is used for ( ie CVD prevention,) it has caused bleeds in the elderly. Even at 81 mg per day.

        Reply
  7. Chip

    Another option could possibly be Arthrotec, assuming the doctor checked kidney function etc. The ibuprofen option mentioned earlier is another route the doctor could have followed along with a coating antacid to protect the stomach lining. PPI’s are great, but as also previously mentioned, long term use of them has become a concern with osteoporosis. Also, physical therapy and a good heating pad sometimes will do the trick without adding another chemical into the patient. There are a lot of things the physician could have tried as an alternative.

    Reply
    • NRL

      Arthrotec (diclofenac), celecoxib both increase CV risk. Personally I think the initial therapy was the best option. The failure only happened when they ppi wasn’t stopped and then also when the drugs were used to diagnose. Diagnosis should not happen by looking at what drugs a patient is taking but by looking at medical history. This is a common error.

      Reply
    • Annek

      Diclofenac is one of the worst of the NSAID is causing cardiovascular adverse events. Arthrotec should not be used in geriateics.

      Reply
  8. NRL

    Indications for drugs should only be added when there is clear evidence in the patient’s history- not by guesstimating.

    Reply
  9. Tahir Hussain Hashmi

    As patient is elderly age and have pain , the season is also damaging for her interm of pain , she is already taking polypharmacy , so initial therapy should be naproxen with ppi to resolve the pain immediately and supporting GIT ..

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

October 25, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories